Colorado, 2008

Hail and Damaging Wind in Colorado, June 20, 2008

June 20, 2008 · NWS GLD · 7 events in 3 counties and zones

During the late morning hours, thunderstorms developed over eastern Colorado producing a measure wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late morning hours, thunderstorms developed over eastern Colorado producing a measure wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:23 AM MST, 7 hours earlier.

Area forecast discussion, Jun 20, 4:23 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 AM MDT FRI JUN 20 2008

.DISCUSSION...
220 AM MDT FRI JUN 20 2008

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION INTO SATURDAY
FOLLOWED BY HOW FAST TO WARM MAXES. SATELLITE SHOWING THE
AMPLIFICATION PROCESS IS TAKING PLACE FROM THE CENTRAL PACIFIC INTO
WESTERN NORTH AMERICA. THE TROUGH AND RIDGE OVER THE CENTRAL PACIFIC
ARE AMPLIFYING. MORE IMPORTANTLY THE UPPER TROUGH AND CUTOFF LOW FROM
THE GULF OF ALASKA SOUTHWARD IS DEEPENING AND RETROGRESSING TO THE
WEST. WITH STRONG RIDGING ON ALL SIDES OF THIS FEATURE WOULD EXPECT
THIS TROUGH TO MOVE LITTLE. RIDGE OVER WESTERN NORTH AMERICA HAS
AMPLIFIED AND PULLED BACK TO THE WEST A LITTLE.

MODELS APPEAR TO INITIALIZE FINE ON THE JET. THE NAM DID BETTER ON
STRENGTH AND ORIENTATION OF THE RIDGE OVER WESTERN NORTH AMERICA.
MODELS WERE HAVING TROUBLE WITH THE MID LEVEL MOISTURE. THEY TENDED
NOT TO BE QUITE MOIST ENOUGH JUST TO THE NORTH OF US AND WERE TOO
MOIST FURTHER NORTH. THE NAM WAS HANDLING THE WEAK/LIGHT PRESSURE
WIND FIELD THE BEST...ESPECIALLY THE BOUNDARIES OVER US. ON
TEMPERATUERS THE MODELS INITIALIZED WELL FOR THE MOST PART ON
TEMEPRATURES. THE NAM AND GFS INITIALIZED TOO WARM TO OUR SOUTH.
OVERALL THE UKMET AND ECMWF DID A LITTLE BETTER THAN THE NAM.
WILL BE WEIGHTING FORECAST HEAVILY TO REALITY AND THEN BLEND THE
UKMET/ECMWF/NAM WITH THAT EARLY AND GO THOSE THREE MODELS WITH TIME.

TODAY/TONIGHT...AGAIN A VERY TEDIOUS PRECIPITATION FORECAST WITH THE
FIRST 24 HOURS. COMBINATION OF PREFRONTAL TROUGH AND WHAT LOOKS TO
BE AN OUTFLOW REINFORCED WEAK FRONT STARTED OUT THE EVENING OVER THE
NORTHERN PORTION OF THE AREA. THAT HELPED SET OFF A FEW
THUNDERSTORMS. HARD TO TELL EXACTLY WHERE THOSE BOUNDARIES ARE...
ESPECIALLY THE TROUGH...DUE TO THE OUTFLOW. HOWEVER...IT LOOKS LIKE
THE EASTERN PORTION OF THE PREFRONTAL TROUGH IS MOVING SOUTH WHILE
THE WESTERN PORTION IS NOT MOVING MUCH. SO AT THIS TIME IT LOOKS
DRAPED FROM NORTHWEST KIT CARSON COUNTY TO SOMEWHERE NEAR SOUTHERN
LOGAN OR NORTHERN WICHITA. THE FRONT LOOKS TO STILL HAVE MOVED
LITTLE.

MODELS ARE SHOWING WHATEVER BOUNDARY THERE IS...ESPECIALLY THE NAM...
IS GOING TO MIX OUT AND WILL GET SOUTH TO SOUTHEAST WINDS IN THE
WESTERN PORTION OF THE AREA. A CONCERN IS WILL THERE BE ENOUGH LOW
LEVEL MOISTURE AROUND. BIG THUNDERSTORM COMPLEX TO OUR SOUTH WILL
NOT ALLOW VERY MUCH IF ANY MOISTURE RETURN. NORTH WINDS ALL THE
WAY DOWN INTO TEXAS PANHANDLE AND NORTHWEST OKLAHOMA. IF SOUTHERLY
WINDS REDEVELOP...WILL THEY BE STRONG ENOUGH TO BRING THE MOISTURE
BACK. DO NOT EXPECT A STRONG LEE TROUGH SINCE CROSS MOUNTAIN FLOW NOT
THAT STRONG.

ALSO PROBLEMS START SHOWING UP WITH THE JET POSITION OVER THE AREA.
ALL OF THEM START THE DAY WITH AXIS FROM NORTHWEST TO SOUTHEAST
ACROSS THE FORECAST AREA. THE NGM/NAM HAVE THE RIGHT REAR QUADRANT
OF THE JET OVER THE AREA AT 18Z WITH THE GFS/UKMET STILL SHOWING
THE AXIS IN THE SAME PLACE. BY 00Z THE NAM HAS THE LEFT FRONT
QUADRANT OVER THE AREA WITH THE NGM STILL SHOWING THE RIGHT ENTRANCE
REGION OVER THE AREA. THE UKMET MOVES ACROSS WITH THE RIGHT REAR
QUADRANT WHILE THE GFS BLOWS UP WITH CONVECTIVE FEEDBACK.

BY 06Z THE NGM/NAM AND EVEN THE GFS SHOW THE RIGHT REAR QUADRANT
OVER THE SOUTHERN PORTION OF THE FORECAST AREA. THE UKMET IS
FURTHER NORTH OVER NEBRASKA. FROM 06Z TO 12Z ALL THE MODELS LEAVE
SOME KIND OF JET LIFT OVER THE SOUTHERN HALF. SHORTWAVE TROUGH WILL
INTO THE AREA FROM WYOMING AND ALL THE MODELS AGREE ON THIS. THE
INSTABILITY AXIS WILL SET UP ALONG THE COLORADO/KANSAS BORDER AND
JUST WEST. EXPECT INITIATION THERE THIS AFTERNOON. QUESTION IS THEN
HOW FAR EAST DOES IT GET. MAIN INSTABILITY AND LIFT LOOK LIKES IT
STAYS OUT WEST. HOWEVER...STORM MOTION AND SOME LIFT LOOK TO GO
EAST. MODEL QPF...EXCLUDING THE CONVECTIVELY INFLUENCED GFS...
IS BULLSEYEING THIS AREA...AND WILL WAIT HIGHEST POPS IN THE WEST.

WEAK AND VARIABLE WINDS...MOSTLY FROM AN UPSLOPE DIRECTION...DO NOT
LOOK CONDUCIVE FOR A BIG WARM UP. WILL HAVE CLOUDS DEVELOP OUT WEST
BY MIDDAY. WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE.

SATURDAY/SATURDAY NIGHT...RIDGE SHARPENS UP AND PULLS BACK TO THE
WEST A LITTLE. THIS STILL LEAVES THE AREA SUSCEPTIBLE TO SHORTWAVE
TROUGHS IN NORTHWEST FLOW ALOFT. HOWEVER...POINT SOUNDINGS ARE
RATHER DRY AND MID LEVEL MOISTURE IS LACKING. WILL LEAVE POPS OUT
FOR NOW AND HAVE DAY SHIFT TAKE ANOTHER LOOK AT IT. WARM UP AIR
ADVECTIONS STARTS DURING THE NIGHT AND MAY HAVE EARLY MINS.

SUNDAY/SUNDAY NIGHT...BIG WARMUP THIS DAY. DRY ALOFT WITH THE RIDGE.
ALSO HAVE GOOD DOWNSLOPE WINDS AND RATHER DEEP MIXING. SO WILL GO
WITH OR ABOVE GUIDANCE. DUE TO DEEP MIXING...BELIEVE DEWPOINTS WILL
BE LOWER THAN EXPECTED. FORTUNATELY DO NOT EXPECT FIRE WEATHER
PROBLEMS AT THIS SINCE BELIEVE WINDS WILL NOT REACH CRITERIA.
HOWEVER...DAY SHIFT WILL HAVE TO TAKE ANOTHER LOOK AT THIS.

NO CHANGES PLANNED BEYOND THIS PERIOD. THANKS TO ALL FOR
COLLABORATION.

BULLER
&&

.AVIATION...
521 AM MDT FRI JUN 20 2008

FOR THE 12Z TAFS... VFR CONDITIONS ARE EXPECTED TO CONTINUE AT KMCK
& KGLD OVER THE NEXT 24 HOURS. THE WINDS WILL REMAIN LIGHT AND
VARIABLE THROUGHOUT THE PERIOD. THUNDERSTORMS MAY BEGIN TO DEVELOP
AROUND MID-DAY AT KGLD AND LATER IN THE DAY AT KMCK.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 20, 9:46 AM MST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI JUN 20 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT FRI JUN 20 2008 /1146 AM CDT FRI JUN 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND SLIDE TO
THE SOUTHEAST ACROSS THE AREA TODAY...WITH THE BEST COVERAGE
EXPECTED ALONG AND WEST OF A MCCOOK TO GOVE LINE.

SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE
AFTERNOON HOURS. THERE IS A SMALL THREAT FOR A BRIEF TORNADO
TODAY...BUT THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS FROM SATURDAY THROUGH MONDAY AND ONCE
AGAIN WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON WEST OF A MCCOOK
TO GOVE LINE.

JRM

In the hours before

Special weather statement, Jun 20, 10:44 AM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1144 AM MDT FRI JUN 20 2008

KSZ002-013-014-201815-
RAWLINS-SHERMAN-THOMAS-
1244 PM CDT FRI JUN 20 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY
IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS...

AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 14 MILES SOUTH OF MCDONALD...AND MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 38 AND 50.

JRM

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
June 20, 11:23 AM MST
Where
Kit Carson County, Flagler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -103.070

Hail, Kit Carson

When
June 20, 11:34 AM MST
Where
Kit Carson County, 3 mi WSW of Seibert
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.283, -102.932

Law enforcement officials reported hail accumulated to a depth of 4 to 6 inches on Interstate 70 between mile markers 403 and 404.

Hail, Kit Carson

When
June 20, 12:20 PM MST
Where
Kit Carson County, 14 mi SSE of Seibert
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.113, -102.780

Thunderstorm Wind, Cheyenne

When
June 20, 1:09 PM MST
Where
Cheyenne County, Firstview
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.820, -102.530

Colorado Department of Transportation equipment measured a wind gust of 59 mph.

Hail, Yuma

When
June 20, 4:40 PM MST
Where
Yuma County, 4 mi E of Vernon
Measured
2 in hail
Reported by
COOP Observer
Coordinates
39.930, -102.204

Hail, Yuma

When
June 20, 4:45 PM MST
Where
Yuma County, 3 mi E of Vernon
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -102.223

Hail, Yuma

When
June 20, 4:50 PM MST
Where
Yuma County, 10 mi E of Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
39.930, -102.091

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106562, 106565, 106567, 106577, 106570, 106572, 106574.